FDA News

FDA warns of serious liver injury risk caused by Viekira Pak, Technivie

The FDA released a statement today warning of serious liver injury caused by the hepatitis C virus treatments Viekira Pak and Technivie in patients with advanced liver disease.

In addition, the FDA is requiring AbbVie, the manufacturer of the treatments, to add information about this safety risk to the drug labels.

“Our review of adverse events reported to the FDA Adverse Event Reporting System (FAERS) database and to the manufacturer of these medicines … identified cases of hepatic decompensation and liver failure in patients with underlying liver cirrhosis who were taking these medicines,” the agency wrote in the statement. “These serious outcomes were reported mostly in patients taking Viekira Pak [ombitasvir/paritaprevir/ritonavir plus dasabuvir] who had evidence of advanced cirrhosis even before starting treatment.”

According to the FDA, there have been 26 reported postmarket cases considered to be possibly or probably related to Viekira Pak or Technivie (ombitasvir/paritaprevir/ritonavir). Sixteen of these patients experienced various degrees of liver dysfunction and 10 experienced hepatic failure resulting in transplantation or death; however, some of these cases occurred in patients for whom the drugs were contraindicated or not recommended.

“Patients taking these medicines should contact their health care professional immediately if they develop fatigue, weakness, loss of appetite, nausea and vomiting, yellow eyes or skin, or light-colored stools, as these may be signs of liver injury,” the FDA wrote. “Health care professionals should closely monitor for signs and symptoms of worsening liver disease, such as ascites, hepatic encephalopathy, variceal hemorrhage, and/or increases in direct bilirubin in the blood.”

Editor's Note: This has been updated to clarify the relationship of the drugs to the liver disease.

The FDA released a statement today warning of serious liver injury caused by the hepatitis C virus treatments Viekira Pak and Technivie in patients with advanced liver disease.

In addition, the FDA is requiring AbbVie, the manufacturer of the treatments, to add information about this safety risk to the drug labels.

“Our review of adverse events reported to the FDA Adverse Event Reporting System (FAERS) database and to the manufacturer of these medicines … identified cases of hepatic decompensation and liver failure in patients with underlying liver cirrhosis who were taking these medicines,” the agency wrote in the statement. “These serious outcomes were reported mostly in patients taking Viekira Pak [ombitasvir/paritaprevir/ritonavir plus dasabuvir] who had evidence of advanced cirrhosis even before starting treatment.”

According to the FDA, there have been 26 reported postmarket cases considered to be possibly or probably related to Viekira Pak or Technivie (ombitasvir/paritaprevir/ritonavir). Sixteen of these patients experienced various degrees of liver dysfunction and 10 experienced hepatic failure resulting in transplantation or death; however, some of these cases occurred in patients for whom the drugs were contraindicated or not recommended.

“Patients taking these medicines should contact their health care professional immediately if they develop fatigue, weakness, loss of appetite, nausea and vomiting, yellow eyes or skin, or light-colored stools, as these may be signs of liver injury,” the FDA wrote. “Health care professionals should closely monitor for signs and symptoms of worsening liver disease, such as ascites, hepatic encephalopathy, variceal hemorrhage, and/or increases in direct bilirubin in the blood.”

Editor's Note: This has been updated to clarify the relationship of the drugs to the liver disease.